lithium joint pain, headache

Kim Asks…

Is there a way to combat the headaches and joint pains when taking the lithium?

Dr. Fink Answers…

Hi, Kim. Good question. Most importantly discuss these side effects with your doctor immediately. Your doctor may want to run a blood test to determine your lithium level and make sure your lithium level is not toxic. Headaches can indicate toxicity. Headaches may also be a sign of dehydration, which can occur with lithium, so keeping hydrated is important.

I have not had anyone complain of joint pains with lithium, although Joe informs me that his wife reported joint pain while taking lithium. Still, it is not a very common side effect, so consult with your doctor to make sure nothing else is going on.

A combination of joint pain and headaches could be from a number of causes ranging from stress and anxiety to Lyme disease to autoimmune disease. It’s important not to assume that these are lithium-related side effects until other issues have been ruled out.

Pain relief with something like acetaminophen (Tylenol) is usually safe with lithium, but again, you need to check with your doctor.

For additional suggestions on how to combat undesirable side effects of medications used in the treatment of bipolar disorder, check out our previous post, “Managing Bipolar Medication Side Effects.”

Photo by Mr. Thomas, available under a Creative Commons attribution license.

 


Comments


View Comments / Leave a Comment

This post currently has 0 comments.
You can read the comments or leave your own thoughts.

Trackbacks






    Last reviewed: 24 Mar 2011

APA Reference
Fink, C. (2011). Combatting Lithium Joint Pain and Headache Side Effects. Psych Central. Retrieved on November 27, 2014, from http://blogs.psychcentral.com/bipolar/2011/03/lithium-joint-pain-headache-side-effects/

 

Bipolar Beat


Subscribe to this Blog:
Feed

Bipolar
Disorder



Archives





Candida Fink, M.D. and Joe Kraynak are authors of
Bipolar Disorder for Dummies.


Best of the Web - Blog 2008

Subscribe to this Blog: Feed

Recent Comments
  • bishinri: So sorry for your heartbreak and pain. The trauma is indescribable. Hope you are moving on and in a healthy...
  • bishinri: Yes…self sabotage is a great description for it. It is like a self defense mechanism or something....
  • Pam: I thing the doctor could have added how Abilify is a TREMENDOUS help to people with bipolar disorder, especially...
  • John Q: Abilify is NOT an antidepressant, it’s an anti-psychotic and talk therapy is not effective for reducing...
  • Anna: I’m bi-polar, but the doctor prescribed neurontin in July for the electric shocks I began feeling in my...
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!